Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 31, NWS Tucson, AZ

July 31, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2010, 12:53 PM MST for Pima County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 12:53 PM MST (19:53 UTC)
Expired
Jul 31, 2010, 2:45 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WGUS55 KTWC 311953
FFWTWC
AZC019-312145-
/O.NEW.KTWC.FF.W.0031.100731T1953Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 1244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
FLASH FLOODING FROM A THUNDERSTORM OVER THE FAR EAST SIDE OF TUCSON 
NEAR SAGUARO NATIONAL PARK EAST. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
  NATIONAL PARK EAST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
      3202 11077

$$

GL
3 follow-up statements
185 
WGUS75 KTWC 312027
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST SAT JUL 31 2010

AZC019-312145-
/O.CON.KTWC.FF.W.0031.000000T0000Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
127 PM MST SAT JUL 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM PRODUCING HEAVY RAINFALL MAINLY EAST OF HOUGHTON ROAD 
EXTENDING INTO THE RINCON MOUNTAINS. THIS THUNDERSTORM HAS ALREADY 
PRODUCED HEAVY RAIN WITH RADAR ESTIMATES IN EXCESS OF ONE INCH NEAR 
SAGUARO NATIONAL PARK EAST. THIS THUNDERSTORM IS WEAKENING BUT WILL 
STILL BE CAPABLE OF PRODUCING ADDITIONAL RAINFALL UP TO ONE INCH IN 
VERY LOCALIZED AREAS OF THE RINCON MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING STREAMS AND 
DRAINAGES...TANQUE VERDE WASH...PANTANO WASH...AND RINCON CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
      3202 11077

$$

GL
552 
WGUS75 KTWC 312105
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SAT JUL 31 2010

AZC019-312145-
/O.CON.KTWC.FF.W.0031.000000T0000Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
205 PM MST SAT JUL 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 159 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE FAR EAST 
SIDE OF TUCSON. THIS THUNDERSTORM HAS WEAKENED CONSIDERABLY AND IS 
NOW ONLY RESULTING IN LIGHT TO MODERATE RAIN. HOWEVER...RAINFALL 
AMOUNTS FROM THIS STORM FROM SAGUARO NATIONAL PARK EAST EXTENDING 
INTO THE RINCON MOUNTAINS WERE LOCALLY IN EXCESS OF ONE INCH. THIS 
IS ENOUGH RAINFALL GIVEN THE SATURATED GROUND TO RESULT IN FLASH 
FLOODING IN AREA WASHES INCLUDING THE PANTANO WASH ...TANQUE VERDE 
WASH AND RINCON CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS 
ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
      3202 11077

$$

GL
049 
WGUS75 KTWC 312139
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST SAT JUL 31 2010

AZC019-312147-
/O.EXP.KTWC.FF.W.0031.000000T0000Z-100731T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
239 PM MST SAT JUL 31 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST FOR EAST CENTRAL
PIMA COUNTY...

THE THUNDERSTORM THAT HAS PRODCUED HEAVY RAINFALL ALONG THE FAR EAST 
SIDE OF TUCSON INTO THE RINCON MOUNTAINS HAS WEAKENED OVER THE PAST 
HOUR AND IS ONLY PRODUCING LIGHT RAIN. HOWEVER..RAINFALL AMOUNTS 
WITH THIS THUNDERSTORM WERE LOCALLY IN EXCESS OF ONE INCH WITH 
ELEVATED FLOWS ALONG THE PANTANO WASH...RINCON CREEK AND TANQUE 
VERDE CREEK. THESE FLOWS WILL CONTINUE TO DECREASE...THUS THE FLASH 
FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3213 11085 3229 11080 3236 11047 3200 11046
      3202 11077

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:32 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 9:32 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST SAT JUL 31 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL CONTINUE TO PRODUCE DAILY CROPS
OF THUNDERSTORMS THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING
AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...STILL LOOKING AT A VERY MOIST AIR MASS IN PLACE ACROSS
ALL OF ARIZONA...WITH PWATER VALUES RUNNING WELL ABOVE NORMAL.
SATELLITE IMAGERY WAS SHOWING A CIRCULATION CENTERED OVER SOUTHEAST
ARIZONA THIS MORNING IN ASSOCIATION WITH AN INVERTED TROUGH OVER THE
REGION. SOME LINGERING SHOWERS WITH MODERATE RAINFALL CONTINUED
ACROSS CENTRAL PIMA AND SOUTHEAST PINAL COUNTIES WITH SHOWERS
REDEVELOPING ACROSS OUR EASTERN CWA. LATEST MODELS CONTINUE TO
SUGGEST ANOTHER ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS...WITH
HEAVY RAINFALL AND RUNOFF PROBLEMS BEING THE MAIN CONCERNS.
THUS...WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH THIS EVENING.
DEPENDING ON HOW THINGS DEVELOP THIS AFTERNOON...MAY NEED TO EXTEND
THE WATCH FOR TONIGHT. OTHERWISE...CURRENT FORECAST LOOKED ON TRACK.
PLEASE REFER TO THE PREV DISCUSSION AND HYDROLOGY SECTIONS FOR MORE
DETAILS.

&&

.HYDROLOGY...THE INITIAL CONCERN THIS MORNING IS THE SANTA CRUZ
RIVER DOWNSTREAM OF THE CORTARO FARMS ROAD GAGE. LATEST RFC FORECAST
FOR THE SANTA CRUZ RIVER AT TRICO ROAD SHOWED THE RIVER PEAKING AT
16 FEET...WHICH IS FLOOD STAGE...AROUND 10 OR 11 AM MST THIS
MORNING. UPSTREAM OF THIS LOCATION LOOKED OKAY AS FLOWS CONTINUE TO
DECREASE AT CORTARO ROAD...CONGRESS STREET...VALENCIA ROAD AND
FARTHER UPSTREAM AT CANOA AND TUBAC. FLOWS ON THE TANQUE VERDE WASH
HAVE DIMINISHED SINCE THE FLOODING LAST NIGHT IN WHICH THE WASH
PEAKED AT 11.69 FEET AT THE GAGE NEAR TANQUE VERDE GUEST RANCH. THE
RILLITO RIVER ALSO EXPERIENCED ELEVATED FLOW LAST NIGHT BUT LEVELS
CONTINUED TO DECREASE AS WELL THIS MORNING.

THE FORECAST FOR HEAVY RAINFALL LOOKED GOOD AGAIN TODAY...WITH THE
POSSIBILITY OF SEEING INCREASED FLOWS IN SOME OF THE LARGER WASHES
LATER THIS EVENING OR EVEN TONIGHT. A FLASH FLOOD WATCH HAS BEEN
POSTED THROUGH THIS EVENING FOR ALL OF SOUTHEAST ARIZONA.

&&

.AVIATION...ISOLD TSRA. CIGS AS LOW AS 2K AGL AND VSBYS UNDER 1 MILE
WITH HEAVY RAIN ASSOCIATED WITH STRONGER STORMS. SURFACE WINDS
GENERALLY LESS THAN 12 KTS EXCEPT THUNDERSTORM OUTFLOW GUSTS TO 40
KNOTS POSSIBLE. ANOTHER ACTIVE DAY OF THUNDERSTORMS FOR TODAY AND
TONIGHT...WITH LOW CEILINGS AND RESTRICTED VISIBILITIES DUE TO HEAVY
RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.PREV DISCUSSION.. CONVECTION WILL BE DELAYED ACROSS MOST OF THE
AREA...ESPECIALLY FROM TUCSON WESTWARD AS THE ATMOSPHERE RECOVERS
FROM THE FLIP. NORMALLY WE WOULD BE LOOKING AT A DOWN PERIOD BUT THE
FLOW IS STRONG ENOUGH TO RESET THE ATMOSPHERE BY LATE IN THE
AFTERNOON...WITH INITIAL STRONG DEVELOPMENT ACROSS EASTERN AREAS
SPREADING WESTWARD ONCE AGAIN. EVEN IF COVERAGE IS NOT AS WIDESPREAD
AS RECENT DAYS...ANY LITTLE STORM AT ALL WILL DROP 3/4 OF AN INCH IN
20 MINUTES IN THIS ATMOSPHERE. NOT THAT TERRIBLY IMPRESSIVE ON THE
SURFACE BUT FALLING ON SATURATED GROUND AND YOU GET A FLASH FLOOD.
WITH THIS IN MIND WE HAVE A FLASH FLOOD WATCH FOR THE ENTIRE AREA
UNTIL LATE THIS EVENING.

POTENTIALLY ANOTHER BUSY PERIOD SUNDAY BEFORE WE START TO PICK UP A
WESTERLY COMPONENT TO OUR FLOW. SOUTHWESTERLY FLOW STARTS TO PUSH
ACTIVITY OUT OF WESTERN AREAS AND RECONSOLIDATING AND WEAKENING HIGH
EASTWARD SHOULD ULTIMATELY SEE A DOWNTURN IN ACTIVITY BY THE MIDDLE
OF THE WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
     THIS EVENING AZZ019-029>035 (ALL OF SOUTHEAST ARIZONA).

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 8:53 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
853 AM MST SAT JUL 31 2010

AZZ019-029>035-010600-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
853 AM MST SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST
ARIZONA THROUGH THIS EVENING. A MOIST AIR MASS COMBINED WITH
WIDESPREAD RAINFALL THE PAST COUPLE OF DAYS WILL RESULT IN THE
POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THE NEXT
SEVERAL DAYS...WITH LOCALLY HEAVY RAINFALL THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 31, 11:26 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1126 AM MST SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLOOD            MARANA                  32.41N 111.17W
07/31/2010                   PIMA               AZ   LAW ENFORCEMENT

            SANTA CRUZ RIVER NEAR TRICO ROAD IS TOPPING ITS BANKS.

&&

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM MSTAreal Flood AdvisoryTWCCochise54 min
Jul 30, 6:52 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz113 min
Jul 30, 8:09 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz3 hr
Jul 30, 8:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 30, 9:48 PM MSTAreal Flood WarningTWCPima6 hr
Jul 30, 10:01 PM MSTFlash Flood WarningTWCCochise, Pima, Pinal, Santa Cruz3 hr
Jul 30, 10:29 PM MSTFlash Flood WatchTWC25 hr
Jul 30, 11:52 PM MSTAreal Flood AdvisoryTWCPima83 min
Jul 31, 12:24 AM MSTAreal Flood WarningTWCPima5 hr
Jul 31, 12:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz6 hr
Jul 31, 1:20 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 31, 4:20 AM MSTRiver Flood WarningTWCPima, Pinal4 hr
Jul 31, 4:57 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 7:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 31, 8:42 AM MSTRiver Flood WarningTWCPima, Pinal6 hr
Jul 31, 2:31 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.